Illinois, 2012

Hail in Illinois, May 6, 2012

May 6, 2012 · NWS PAH · 2 events in 2 counties and zones

Thunderstorms producing hail up to dime size occurred in a warm and moist southerly wind flow. The warm and unstable air was ahead of a cold front that extended from central Illinois through central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms producing hail up to dime size occurred in a warm and moist southerly wind flow. The warm and unstable air was ahead of a cold front that extended from central Illinois through central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 11:20 AM CST, 7 hours 22 minutes earlier.

Area forecast discussion, May 6, 11:20 AM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1220 PM CDT SUN MAY 6 2012

.SHORT TERM...(THIS EVENING THROUGH TUEDAY NIGHT)
ISSUED AT 1220 PM CDT SUN MAY 6 2012

NO CONVECTION OUT THERE NOW...THOUGH SURFACE CAPES WERE STARTING
TO BUBBLE UP IN OUR NW. THIS MAY PORTEND THE ISOLATED LATE
PM/EVENING CHANCE...AS IT HAS THE PAST COUPLE DAYS. WE'LL MONITOR
THRU PRESS TIME TO DECIDE ON ISOLD/20 POP OR LESS.

TONIGHT...COLD FRONT STILL POISED TO APPROACH FROM THE NORTHWEST.
ALL 12Z MODELING SUGGESTS BEST POP HOLDING OFF TIL AFTER 12Z...SO
WE'LL ADJUST ACCORDINGLY...MOST POPS RANGING FROM HIGH CHC (NW) TO
SLGT CHC (SE) MENTION AFTER MIDNIGHT TONIGHT...WITH LIKELY CAT OR
BETTER COMING IN AT 12Z-THEREAFTER. SWODY1 SLGT RISK STAYS JUST NW
OF FA THRU 12Z ACCORDINGLY.

COLD FRONT MAKES PASSAGE MONDAY-MONDAY NIGHT. BEST CHANCE FOR
STRONGER STORMS STILL LOOKS ALONG/AHEAD OF FRONTAL BOUNDARY MONDAY
AFTERNOON-EVENING. INSTABILITY WILL BE SUFFICIENT BUT LACKING
INGREDIENT WILL BE UPPER LEVEL WINDS. SWODY2 SLGT RISK COVERS
ACCORDINGLY.

POPS MAY LINGER SMALL CHANCE SE ONLY LATE MONDAY NIGHT-EARLY
TUESDAY AS FRONT/2NDARY UPPER WAVE MAKES FINAL PASSAGE. AFTERWARD
WE SETTLE INTO A MORE SEASONAL EARLY MAY FORECAST WITH COOLER
AIRMASS BRINGING PLEASANTLY COOLER TEMPS/DEW POINTS FOR MID WEEK
ON TIME FRAME.

.LONG TERM...(WEDNSDAY THROUGH SUNDAY)
ISSUED AT 1220 PM CDT SUN MAY 6 2012

HIGH AND DRY PRESSURE WILL BUILD INTO THE REGION WEDNESDAY AS AN
UPPER LEVEL TROUGH TRAVERSES THE HEARTLAND. THIS INTRODUCES A VERY
DRY AIR MASS OVER THE REGION COMPARED TO THE PRECEDING DAYS. THE
FIRST CONCERN WITH THE EXTENDED IS THAT FCST SOUNDINGS FROM THE
LATEST MODELS RUNS INDICATE CURRENT FCST IS TOO MOIST WITH DEWPOINTS.
WILL NOT GO ALL THE WAY BUT WILL TEMPER DEW POINTS DOWN A BIT DURING
THE WEEK. THE MODELS ARE TRENDING THAT DIRECTION BUT TYPICAL BIAS
WOULD SUGGEST MOS GUIDANCE IS SLOW TO CATCH ON TO THE TRANSITION
OF AIR MASSES.

ALTHOUGH THERE IS A SMALL CHC OF PRECIP WORKING INTO THE NORTHERN
PORTIONS OF THE AREA WITH THE PASSAGE OF THE UPPER LEVEL TROUGH...
MODEL INDICATIONS WOULD SUGGEST TOO SMALL OF A CHC FOR
INTRODUCTION TO THE FCST. OTHERWISE MODELS IN UNUSUALLY GOOD
AGREEMENT ON DRY FCST UNTIL LATE SUNDAY INTO MONDAY.

AS FOR TEMPS WILL START WELL BELOW NORMAL MID WEEK AND MODERATE TO
NEAR NORMAL BY THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1220 PM CDT SUN MAY 6 2012

WHILE ISOLATED STORM CANNOT BE RULED OUT IN PM/EVENING HEAT...POP
IS LOW ENOUGH TO PRECLUDE FROM TERMINAL FORECAST. SCT DIURNAL CU
FIELD WILL DISSIPATE WITH SUNSET...TO BE FOLLOWED BY MID-HIGH
CLOUD INCREASE TONIGHT...IN ADVANCE OF APPROACHING COLD FRONT FROM
THE NORTHWEST. THIS WILL LEAD TO POPS/INCLUDING THUNDERSTORM
CHANCE ENTERING PLANNING PERIOD PORTION OF FORECAST WITH MVFR
RESTRICTIONS POSSIBLE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, May 6, 8:40 AM CST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
940 AM CDT SUN MAY 6 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
940 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT...ESPECIALLY
NORTHWEST OF THE OHIO RIVER AFTER MIDNIGHT...AS A COLD FRONT
STARTS TO MAKE ITS APPROACH TOWARD OUR REGION. WHILE A FEW STRONG
STORMS ARE POSSIBLE...SEVERE STORMS ARE NOT EXPECTED. PRIMARY
THREATS FROM ANY STORMS LATE TONIGHT WILL BE HEAVY RAIN AND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE LIKELY MONDAY INTO MONDAY NIGHT AS A COLD
FRONT PUSHES SOUTHEAST ACROSS OUR REGION. AT THIS TIME...THE
STORM PREDICTION CENTER HAS MOST OF THE REGION OUTLOOKED IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING.

A MODERATELY UNSTABLE ATMOSPHERE IS FORECAST...BUT A LIMITING
FACTOR TO STORM ORGANIZATION WILL BE RELATIVELY WEAK WIND PROFILES.
SHOULD SEVERE STORMS MATERIALIZE...THE MAIN CONCERN WILL BE LARGE
HAIL AND STRONG WIND GUSTS. STORMS WILL BE SLOW MOVING...SO
LOCALIZED FLOODING IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE MONDAY...MAINLY DURING THE AFTERNOON
AND EARLY EVENING.

In the hours before

Special weather statement, May 6, 4:00 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT SUN MAY 6 2012

KYZ010>022-070000-
CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...MARION...EDDYVILLE...CADIZ...
PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...
HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...ELKTON
500 PM CDT SUN MAY 6 2012

...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE
PENNYRILE REGION OF WEST KENTUCKY LATE THIS AFTERNOON...

AT 500 PM...SCATTERED THUNDERSTORMS EXTENDED FROM JUST SOUTH OF
OWENSBORO TO NEAR HOPKINSVILLE. MOVEMENT OF THE ACTIVITY WAS VERY
SLOWLY SOUTH LESS THAN 10 MPH.

THROUGH 600 PM...THE STRONGEST STORMS WITHIN THE CLUSTER WILL
PRODUCE VERY HEAVY RAIN...HAIL AND FREQUENT LIGHTNING. LOCALLY
STRONG WIND GUSTS CANNOT BE RULED OUT.

A FEW OF THE STORMS COULD PULSE UP AND BECOME MARGINALLY SEVERE
CAPABLE OF HAIL AROUND OR SLIGHTLY LARGER THAN QUARTER SIZE.

NOLES

The radar

The Paducah radar (KPAH), 109 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Franklin

When
May 6, 6:42 PM CST
Where
Franklin County, Valier
Measured
0.75 in hail
Reported by
Unknown
Coordinates
38.020, -89.050

Hail, Jefferson

When
May 6, 7:20 PM CST
Where
Jefferson County, Waltonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.220, -89.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377928, 377927.